This information will help you manage nausea and vomiting caused by chemotherapy.
About Nausea and Vomiting Due to Chemotherapy
Many people have nausea and vomiting while they’re getting chemotherapy. This can be caused by:
- Chemotherapy medications that affect the areas of your brain that control nausea
- Chemotherapy medications that irritate the lining of your mouth, throat, stomach, or intestines
- The thought of having chemotherapy
You may have nausea and vomiting:
- Before your chemotherapy treatment
- Within 24 hours following your chemotherapy treatment
- After 24 hours following your chemotherapy treatment
- After you have taken medication to prevent it
It’s important to manage your nausea and vomiting so you can eat and drink. If you don’t eat or drink enough, your body won’t get the vitamins and nutrients it needs to have energy and to heal.Back to top
How to Manage Nausea and Vomiting Due to Chemotherapy
Your healthcare provider may give you medication to help prevent or control nausea and vomiting. If they do, they will tell you when to take the medication. This may be before, during, or after your chemotherapy.
Medications work differently for different people. If the medication you’re taking doesn’t control your nausea and vomiting, tell your healthcare provider. You may need to try a different medication or take more than 1 type of medication. Your healthcare provider will work with you to find the medication that works best for you.
If your healthcare provider gives you a prescription for medication to take at home, it’s important to follow their instructions for how to take it. They may tell you to take it on a regular schedule, even if you don’t feel nauseous. Or, they may tell you to take it as soon as you start feeling nauseous. In either case, take it on time and don’t wait.
Guidelines for drinking
- Drink at least 8 to 10 (8-ounce) glasses of liquids per day.
- Drink slowly and in small amounts.
- Don’t drink anything for at least 1 hour before and 1 hour after you eat.
- Try drinking cool, clear, unsweetened fruit juices or light-colored sodas that have lost their fizz.
- Choose drinks that don’t have caffeine. Caffeine can make you dehydrated.
Guidelines for eating
- Eat small, frequent meals. Eat your meals slowly.
- Chew your food well and sit upright for 2 hours after eating. This can help with digestion.
- Avoid eating foods that have a strong smell.
- If you’re bothered by strong smells, try eating your foods at room temperature or cold.
- Avoid eating foods that are fried, greasy, creamy, rich, or spicy.
- Try eating dry foods (such as crackers, cereal, or toast) before getting out of bed in the morning. This can prevent nausea or dry heaves.
- Suck on hard candy, such as mints or tart candies.
- Eat a light meal before your chemotherapy treatment.
Be sure to brush your teeth and keep your mouth clean. Rinse out your mouth after vomiting.
If you have questions about eating or drinking, ask your healthcare provider to schedule an appointment with a dietitian for you. A dietitian can help you eat well during your treatment and make sure you’re getting the nutrients your body needs.
Examples of relaxation methods include:
- Listening to music
- Doing deep breathing exercises
- Doing yoga
- Applying a damp washcloth to your forehead or the back of your neck
Acupressure is a healing practice that uses finger pressure on specific places on your body. Acupressure can help relieve muscle tension and increase blood circulation. It can also help relieve nausea and vomiting. To learn how to do acupressure on yourself, read our resource Acupressure for Nausea and Vomiting or watch the video below.
Complementary therapies (such as acupuncture, massage, and music therapy) can be done along with traditional medical treatments to help you relax and control your nausea and vomiting. For more information or to schedule an appointment, contact Memorial Sloan Kettering’s (MSK) Integrative Medicine Service at 646-888-0800.Back to top
Call Your Healthcare Provider if You:
- Vomit 3 to 5 times within a 24-hour period
- Take your medication and still feel nauseous
- Have any questions or concerns